Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 245, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 24, 2018, 6:11 PM CDT for Cerro Gordo County, Hancock County, Iowa. It was in force for 49 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2018, 6:11 PM CDT (23:11 UTC)
- Expired
- Aug 24, 2018, 7:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Cerro Gordo County, IA, Hancock County, IA
The radar
The Des Moines radar (KDMX), 163 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 6:43 PM CDT | HAIL 1 | 1 Wnw Clear Lake, IA | TRAINED SPOTTER REPORTED LOTS OF QUARTER SIZED HAIL. |
| Aug 24, 6:44 PM CDT | HAIL 1 | 1 Ne Clear Lake, IA | TRAINED SPOTTER REPORTED UP TO QUARTER SIZED HAIL. |
| Aug 24, 6:45 PM CDT | HAIL 1.25 | 3 Nw Clear Lake, IA | PUBLIC RELAYED A PICTURE OF HAIL LARGER THAN QUARTERS VIA TWITTER. |
| Aug 24, 6:50 PM CDT | TSTM WND DMG | Mason City, IA | POWER LINE DOWN ON TREE WITH FIRE ALONG BIRCH DR. TIME ESTIMATED. |
| Aug 24, 6:50 PM CDT | HAIL 1.75 | Clear Lake, IA | MEDIA RELAYED A PUBLIC SOCIAL MEDIA PICTURE OF LARGE HAIL, ESTIMATED AROUND GOLF BALL IN SIZE. TIME ESTIMATED FROM RADAR. |
| Aug 24, 6:56 PM CDT | HAIL 1.25 | Clear Lake, IA | TRAINED SPOTTER REPORTED ONGOING QUARTER TO HALF DOLLAR SIZED HAIL. |
| Aug 24, 7:10 PM CDT | HAIL 1 | 1 Nnw Mason City, IA | TRAINED SPOTTER REPORTED NICKEL TO QUARTER SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 107 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
278
WUUS53 KDMX 242311
SVRDMX
IAC033-081-250000-
/O.NEW.KDMX.SV.W.0245.180824T2311Z-180825T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
611 PM CDT FRI AUG 24 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northeastern Hancock County in north central Iowa...
Central Cerro Gordo County in north central Iowa...
* Until 700 PM CDT.
* At 611 PM CDT, a severe thunderstorm was located near Forest City,
moving east at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Mason City, Forest City, Mason City Municipal Airport, Clear Lake,
Ventura, Miller, Hayfield, Burchinal, Portland, Pilot Knob State
Park, McIntosh Woods State Park, Forest City Municipal Airport and
Clear Lake State Park.
This includes Interstate 35 between mile markers 185 and 200.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Des Moines .
&&
LAT...LON 4320 9309 4295 9323 4320 9375 4326 9372
4326 9353
TIME...MOT...LOC 2311Z 291DEG 22KT 4321 9361
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...<50MPH
$$
Boksa1 follow-up statement
633
WWUS53 KDMX 242344
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
644 PM CDT FRI AUG 24 2018
IAC081-242353-
/O.CAN.KDMX.SV.W.0245.000000T0000Z-180825T0000Z/
Hancock IA-
644 PM CDT FRI AUG 24 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HANCOCK COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4320 9309 4295 9323 4308 9349 4325 9349
TIME...MOT...LOC 2343Z 291DEG 22KT 4314 9336
$$
IAC033-250000-
/O.CON.KDMX.SV.W.0245.000000T0000Z-180825T0000Z/
Cerro Gordo IA-
644 PM CDT FRI AUG 24 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR CENTRAL CERRO GORDO COUNTY...
At 643 PM CDT, a severe thunderstorm was located over Mason City
Municipal Airport, or 7 miles west of Mason City, moving east at 25
mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Mason City, Mason City Municipal Airport, Clear Lake, Ventura,
Burchinal, Portland, Clear Lake State Park and McIntosh Woods State
Park.
This includes Interstate 35 between mile markers 185 and 200.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines.
&&
LAT...LON 4320 9309 4295 9323 4308 9349 4325 9349
TIME...MOT...LOC 2343Z 291DEG 22KT 4314 9336
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...<50MPH
$$
BoksaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:37 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Aug 24, 3:37 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 337 PM CDT Fri Aug 24 2018 .SHORT TERM.../Tonight through Saturday/ Issued at 336 PM CDT Fri Aug 24 2018 Severe Threat Short-wave trough and associated low pressure system continue to move across the central Plains into the upper-Midwest, sweeping a warm front and cold front through the area. As of 3 PM the a triple point has developed and is analyzed over the Iowa-Nebraska state line. Surface flow has remained southwesterly this afternoon supporting the warm-moist airmass. Thick cloud cover this morning has moved eastward nearly out of the CWA, leaving clear skies over most of central Iowa. The CAMs have substantially backed off on thunderstorm development over the CWA, focusing them more eastward. However, with ongoing insolation in the mid to late afternoon, SBCAPE values have recovered to near 2500 J/kg over central Iowa with 100 hPa MLCAPE near 1000 J/kg, where skies have been clearing for the last several hours. There are also a few cumulus clouds beginning to appear, as well as several cloud streets and evidence of convective rolls. Special 18z RAOB from DVN depicts 7.0C/km lapse rates between 700 and 500 hPa, with 0-6 KM bulk shear of 55 knots. 0- 1 km SRH was nearly 200 m^2/s^2. Over central Iowa, these values are likely a tad weaker, but cannot be overlooked. Although the CAMs are favoring the threat to be more eastward than our CWA, WAA coupled with the clearing skies and approaching warm front is still favorable for storm development this afternoon through the evening along and east of Interstate 35. Storms that do initiate will have potential to be severe, with large hail and damaging winds being the main threats. An isolated tornado cannot quite be ruled out yet. As the system continues to move eastward overnight, a ridge develops behind it over the central Plains. While not well amplified, subtle AVA will return to the area of Saturday leading to clear skies and warm conditions. Afternoon high temperatures will be in the mid 80s northward, with lower 90s possible southward. .LONG TERM.../Saturday night through Friday/ Issued at 336 PM CDT Fri Aug 24 2018 Sunday Through Monday... continues to look like an active wx day. Not too much deviation from yesterday's forecast, so confidence has increased. Synoptically, a robust area of high pressure/anticyclonic flow will be in place across the SE CONUS. Meanwhile, a longwave trough will reach from Canada, along the Rockies and into New Mexico. This will sandwich Iowa in strong SW flow. It still appears two shortwaves will pass through Iowa on Sunday... the first wave during the morning hours, and the second, more potent, wave during the evening hours. The first wave, tracing back to near the Four Corners region, continues to look very weak and disorganized. The second wave can be traced back to southern New Mexico. The first wave looks to have some decent height falls with it, but there is not much in place for a mechanism to get convection to be surface-based. This wave should also be passing through western to northern Iowa from around 09z-15Z Sun, which is not a climatologically favored time for strong convection. So at this time, am looking at an area of low-impact/low-QPF showers with an isolated rumble of thunder or two possible. Sunday evening is when more support arrives, as evidence by a 50KT LLJ oriented from SW to NE overspreading most of the state. Instability will be sufficient for convection as MUCAPE values reach 3000 J/KG. There seems to be a concentration of steeper low-level lapse rates in SW Iowa, coincident with the nose of the theta-e ridge and strong moisture transport into Iowa. Forecast hodographs look very impressive across SW Iowa Sunday evening. Ultimately, am hopeful the SPC will catch on and upgrade the severe wx threat across SW/western Iowa on Sunday as large hail and a tornado or two cannot be ruled out at this time. With 850mb temps pushing +21C to +23C across Iowa, with strong WAA in place, temps should have no problem reaching the low 90s. Thus have increased temps vs guidance. This synoptic/mesoscale setup remains in place for Monday... with the LLJ/slug of strong moisture transport shifting slightly eastward. So will have to watch for potentially strong to severe wx across central to eastern Iowa for Monday evening... though threat may be lessened. Tuesday through Thursday... Long-range models still struggling at timing of cold fropa from cold front attendant to a sfc low passing along the Canada/US border sometime on Tuesday. Both the 00z and 12z Fri ECMWF runs slowed down the progression of the fropa and are in line with the GFS, which ever so slightly sped up its rendering of the fropa. Thus have gone with consensus for fropa timing. Notable result is increased temperatures across central to SE Iowa. Afternoon convection now possible as well across central Iowa... with strong to severe thunderstorms certainly unable to be ruled out at this time. Very strong push of cold air behind this front as 850mb temps go from +20C or so at 12z Tue to +13C or so on 12z Wed. Cooler temperatures short-lived, however as WAA looks to infiltrate Iowa once again heading into the weekend... Friday and Beyond... Conditions beginning to become favorable for well above-normal temperatures across the upper Midwest. For the past few days, both long-range models have been hinting at trying to establish another death ridge across the Ozarks. The good news is there is a lot of time between now and next weekend for things to change. If things do not change, 850 temps of +25C would likely be advected into Iowa, yielding a prolonged period of highs in at least the mid 80s-low 90s across Iowa. && .AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/ Issued at 1227 PM CDT Fri Aug 24 2018 Low IFR ceilings will be moving out of the area between 1900 and 2000 UTC. Main concern this afternoon will be the development of rain showers and thunderstorms. A few thunderstorms could be severe. At this time, hard to determine if thunderstorms will directly impact terminals. For now, have left VCTS in most TAFs. Patchy fog may develop in southwest and northeast Iowa overnight, dependent on how much rainfall actually occurs. At the end of the period, conditions will clear up. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Krull LONG TERM...Kotenberg AVIATION...Krull
Hazardous weather outlook, Aug 24, 3:39 PM CDT, 2 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 339 PM CDT Fri Aug 24 2018 IAZ004-015-023-033-034-044>046-057-058-070-071-081-092-252045- Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-Greene- Audubon-Guthrie-Cass-Adair-Adams-Taylor- 339 PM CDT Fri Aug 24 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Isolated thunderstorms will be possible today into the early evening although most location will remain dry. Marginally severe hail and wind gusts will be possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Starting Sunday, there will be a thunderstorm threat from time to time into next week. A few storms on Sunday evening may be strong to severe, with large hail and an isolated tornado the main threats. The overall severe weather threat for next week is unknown at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time, though it cannot be completely ruled out Sunday evening. IAZ005>007-016-017-024>028-035>039-047>050-059>062-072>075- 082>086-093>097-252045- Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Humboldt-Wright- Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy-Black Hawk- Boone-Story-Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Madison- Warren-Marion-Mahaska-Union-Clarke-Lucas-Monroe-Wapello-Ringgold- Decatur-Wayne-Appanoose-Davis- 339 PM CDT Fri Aug 24 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight There is a slight risk of severe thunderstorms later this afternoon into this evening. Scattered strong to severe storms are expected with large hail and damaging wind. Isolated tornadoes will also be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Starting Sunday, there will be a thunderstorm threat from time to time into next week. A few storms on Sunday evening may be strong to severe, with large hail and an isolated tornado the main threats. The overall severe weather threat for next week is unknown at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary later today into the evening across southern Iowa, and cannot be ruled out for next Sunday evening. Kotenberg
In the hours before
Special weather statement, Aug 24, 4:29 PM CDT, 1 hour 42 minutes before
Special Weather Statement National Weather Service Des Moines IA 429 PM CDT FRI AUG 24 2018 IAZ004>006-242230- Kossuth IA-Winnebago IA-Emmet IA- 429 PM CDT FRI AUG 24 2018 ...STRONG THUNDERSTORM MOVING ACROSS NORTHERN IOWA ... At 428 PM CDT, Doppler radar was tracking a strong thunderstorm over Iowa Lake, or 11 miles south of Fairmont, moving east at 25 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Iowa Lake, Rake and Ledyard. LAT...LON 4350 9390 4342 9386 4342 9447 4350 9449 TIME...MOT...LOC 2128Z 268DEG 23KT 4348 9441 Boksa
Local storm report, Aug 24, 6:03 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
603 PM CDT FRI AUG 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL 5 SW BUFFALO CENTER 43.33N 94.01W
08/24/2018 E1.25 INCH KOSSUTH IA TRAINED SPOTTER
50-60 PERCENT OF BEAN LEAVES STRIPPED.
HAILED 528-535PM. MAINLY DIMES, AS LARGE AS
HALF DOLLAR. WITH HEAVY RAIN AND 50 MPH
WIND. THE DURATION OF THE HAIL EVENT WAS 7
MINUTES.
&&
BSSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 8:38 AM CDT | Special Weather Statement | DMX | Crawford | 52 min |
| Aug 24, 9:55 AM CDT | Special Weather Statement | DMX | Greene | 35 min |
| Aug 24, 4:29 PM CDT | Special Weather Statement | DMX | Kossuth | 61 min |
| Aug 24, 4:48 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Winnebago | 42 min |
| Aug 24, 5:20 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 40 min |
| Aug 24, 6:22 PM CDT | Special Weather Statement | DMX | Worth | 53 min |
| Aug 24, 6:33 PM CDT | Tornado Warning | DMX | Cerro Gordo, Hancock | 27 min |
| Aug 24, 6:58 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.